BACKGROUND: Dermatologic adverse events stemming from anticancer therapies have become an increasingly frequent clinical problem. Inhibitors of mammalian target of rapamycin (mTOR), such as temsirolimus and everolimus, have been associated with a high rate of skin eruptions, but their clinical and histopathologic characteristics have not been explored. METHODS: A retrospective analysis of patients who were referred to the Dermatology Service for diagnosis and management of rash in the setting of therapy with the mTOR inhibitors everolimus and temsirolimus was performed. The parameters that were studied included the time to onset, clinical presentation at the time of dermatologic evaluation, associated symptoms, evolution, results of microbiologic studies, concomitant medications, the need for dose reduction and/or treatment interruption because of rash, and routine histopathology. RESULTS: In total, 13 patients were analyzed. Most rashes were mild (grade 1; 31%) and moderate (grade 2; 54%) in severity, and grade 3 rashes were observed only in 2 patients (15%). The trunk was the most frequently affected region (77%), with the scalp (23%), face (38%), neck (54%), and extremities (69%) also commonly involved. Erythematous papules and pustules constituted the predominant primary lesion morphology (62%). No unique or uniform histopathologic reaction pattern was observed. The most common reaction pattern was that of a mixed, spongiotic interface and perivascular dermatitis, which was observed in 7 of 11 patients (63%). CONCLUSIONS: Although mTOR inhibitors may commonly induce erythematous papules and pustules, they are associated with a spectrum of lesion morphologies and a variety of histopathologic findings. Further clinicohistologic correlation studies are needed.
- adverse event
- mammalian target of rapamycin
ASJC Scopus subject areas
- Cancer Research